Overdosing on Antihistamines – Is It Possible?

Antihistamines are more commonly simply known as the allergy pills we all take from time to time, particularly during weather change. These medications work to reduce or block the effects of histamine. Histamine is a chemical that the body produces in response to the allergen invading the body. You can get an allergic response from seasonal allergies, good allergies, pet allergies, indoor allergies, or even a chemical sensitivity. When you suffer from an allergic reaction, you are likely to take an antihistamine to bring it under control. However, is it possible to overdose on antihistamines? Read on to find out.

Overdosing on Antihistamines

Allergic Reaction and Antihistamine

Antihistamines are commonly referred to as your allergy pills. These are the medications you take to block or reduce the effects of histamine. Histamine is a chemical that is produced naturally by the body in response to an allergen.(1) Some of the common reasons for an allergic reaction may include:

An allergic response is going to trigger many symptoms in the body, including:

Taking medication for treating allergic reactions is usually considered safe when it is taken correctly and will provide you with quick relief from your symptoms. However, it is possible to overdose on antihistamines.

Overdosing on antihistamines is known as antihistamine poisoning and it occurs when there is too much of the drug present inside your body. This can be a potentially life-threatening condition so it is important to understand what the proper dosage is of antihistamines in order to avoid toxicity.

Types and Examples of Antihistamines

Antihistamines are of two types. One is the first generation of medications that has a sedating effect and the second is the newer antihistamines which are of a non-sedating type.

Some common examples of sedating antihistamines include:

  • brompheniramine (Dimetapp)
  • doxylamine (Unisom)
  • cyproheptadine (Periactin)
  • dexchlorpheniramine (Polaramine)
  • pheniramine (Avil)
  • diphenhydramine (Benadryl)

Examples of the non-sedating type of antihistamines include:

  • fexofenadine (Allegra)
  • loratadine (Claritin)
  • cetirizine (Zyrtec)

What are the Symptoms of an Antihistamine Overdose?

You can overdose on both types of antihistamines – the sedative types as well as the non-sedative types. Symptoms of an antihistamine overdose when you are taking the sedative type of medication can differ from person to person, but typically includes:(2)

Seizures and coma are the most serious complications associated with first-generation antihistamine overdose.

When you are taking non-sedating antihistamines, the overdoses tend to be less serious and also less toxic as compared to the first-generation antihistamines. Symptoms of antihistamine overdose from non-sedating antihistamines include:

In some rare cases, tachycardia can occur. Tachycardia is a condition when your resting heart rate is as high as 100 beats per minute.

It usually takes around six hours for the symptoms of an antihistamine overdose to start appearing. Your symptoms will start off mild and then gradually worsen with time.
There have been some reports of death from antihistamine toxicity. These have included intentional misuse or accidental overdoses. Death from an antihistamine overdose can occur when the overdose causes serious complications including seizures, cardiac arrest, or respiratory distress. Every individual has a different level of tolerance to medications and therefore, the level of medication which proves to be toxic for a person also differs from person to person. However, toxicity generally occurs when you ingest up to three to five times the prescribed or recommended dosage of antihistamines.

If you experience any symptom of an overdose, it is important that in order to avoid any life-threatening complications, you immediately head over to the emergency room or call the medical emergency number like 911 of your country.

What is the Treatment for Antihistamine Overdose?

The treatment for antihistamine overdose focuses on providing supportive care and stabilizing your overall health. Once you are in the hospital, you are likely to receive activated charcoal. Activated charcoal is used in medical emergencies to help reverse poisoning effects. Activated charcoal is a known antidote and it stops the absorption of the chemicals and toxins from the stomach into your body. Toxins are then able to bind to the charcoal and exit from the body through bowel movements.

Apart from being provided with activated charcoal therapy, you will be provided general support that may include respiratory and cardiac monitoring.

The prognosis of antihistamine overdose depends on the amount of antihistamine that has been ingested and also on the extent of an overdose. A full recovery is very much possible with immediate medical attention and treatment.(3)

When Do You Need To See A Doctor?

Keep in mind that some of the side effects of taking antihistamines can also mimic the symptoms of an antihistamine overdose. These include:

These symptoms usually do not require any medical treatment and tend to subside on their own as your body slowly adjusts to the medication. Nevertheless, though, you should still check with your doctor if you experience side effects after taking an antihistamine. In these cases you might either need to lower your dosage or your doctor will put you on a different anti-allergic drug.

The key difference between an overdose and a side effect will be the severity of your symptoms. Severe symptoms will include convulsions, tightness in the chest, and a rapid heartbeat. If you experience any of these serious symptoms, you need to visit the emergency room immediately.

Using Antihistamines Properly

Antihistamines are perfectly safe if used properly. Some tips to avoid overdosing on these drugs include:

  • Do not double up on your doses.
  • Do not take two different types of antihistamines together or one after the other.
  • Do not take more than the recommended or prescribed dosage.
  • Keep the drugs out of the reach of children.
  • Do not take two doses too close together.

Ensure that you are reading all the labels carefully. There are certain antihistamines that can interact with other medications you are taking. If you are in doubt about where it’s safe to combine the antihistamine with your other medication, then you should clarify from your doctor or from a pharmacist.

Keep in mind that certain antihistamines also include ingredients such as a decongestant. If you are taking these types of antihistamines, then it is important that you don’t take a decongestant separately as well.

Conclusion

Regardless of what type of allergy you have, an antihistamine is a drug that can help relieve your allergy symptoms such as a runny nose, itchy and watery eyes, a sore throat, and continuous sneezing. However, you need to be careful that you only take the prescribed dosage as otherwise, it might lead to an overdose or poisoning. Make sure that you read the medicine labels carefully and do not ingest more than directed on the labels. If you suspect an antihistamine overdose, immediately go to the emergency room or call the emergency number of your place.

References:  

  1. Farzam, K., & O’Rourke, M. (2019). Antihistamines. Retrieved from https://www.ncbi.nlm.nih.gov/books/NBK538188/
  2. If you feel like you Borowy, C.S. and Mukherji, P., 2018. Antihistamine Toxicity. In StatPearls [Internet]. StatPearls Publishing.
  3. Randall, K.L. and Hawkins, C.A., 2018. Antihistamines and allergy. Australian prescriber, 41(2), p.41.

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.